Hospitalist Interview: Potassium Replacement and Inpatient Hypertension

Dr. Ronald Matuszak, hospitalist, and I discuss the ins and outs of potassium replacement and uncover that potassium replacement protocols are not often indicated. We also discuss the overtreatment of inpatient hypertension and how doctors and nurses can safely, if at all, lower a patient’s blood pressure in a hospital setting.

Potassium Replacement

Patient’s for whom a potassium replacement protocol is truly warranted: 

  • Diabetic Ketoacidosis (DKA). Patients in DKA often have hypokalemia due to loss of potassium in the urine through osmotic diuresis. Once insulin is given, potassium will be driven back into the cells and thus even further lower the level of potassium floating around the blood.
  • Tachyarrhythmias. Potassium increases the excitability of cardiac pacemaker cells which can lead to arrhythmias. For patient’s prone to tachyarrhythmias and potassium should be greater than 4.0 and magnesium >2.0.

Alternatives to a Potassium Replacement Protocol

  • Keep patient’s who are on chronic diuretics on their baseline potassium supplement
  • For the patient being aggressively diuresed, increase their potassium supplement with daily or one time orders based on morning labs 
  • For patient’s who are going to be NPO for a prolonged period of time consider adding potassium to their IV fluids (i.e. D51/2NS with 20 mEq K)

Bottom line? If the pt’s K is between 3.0 and 5.0 and not in DKA or prone to tachyarrhythmias, there is probably no need for a potassium replacement protocol. A call to the doctor is probably not warranted. Consider alternatives such as scheduled potassium and adding potassium to their IV fluids.

Further reading:

Inpatient Hypertension

Patient’s for whom blood pressure should be strictly controlled with IV antihypertensives

  • Patients receiving thrombolytic therapy for ischemic stroke
  • Patients with an intracranial hemorrhage 1

Nursing assessment of the hypertensive patient 

  • Is the blood pressure reading accurate? Check the cuff size, make sure the arm is at heart level, make sure the patient’s legs aren’t crossed, etc. 
  • Assess the patient for pain, nausea, and anxiety
  • Assess for end-organ damage. Since the organs most affected by BP are the heart, brain, kidneys and eyes, look for symptoms such as chest pain, altered mental status, renal failure, and blurred vision2

Hypertension Interventions

  • Treat preventable causes such as pain, nausea, and anxiety
  • Check-in with the appropriate doctor to gauge what blood pressures are expected for this patient
  • Review the patient’s current antihypertensive regimen with the physician before jumping to IV medications

Why is Hydralazine problematic?

Hydralazine is fairly unpredictable with 8% of doses causing adverse effects. According to a study performed by the Journal of the American Society of Hypertension, hypotension was the most common adverse effect3. So, if an IV hypertensive medication is truly warranted for your patient, Labetalol may be the better option, with the one caveat that your patient will require telemetry to monitor for bradycardia.

Further Reading (or listening)

The internal medicine podcast, The Curbsiders, have an excellent episode about inpatient hypertension.

Leave a Reply

Your email address will not be published. Required fields are marked *